DEA warns first responders of accidental overdose
Accidental opioid overdose is an alarming phenomenon being seen more frequently among first responders, including police officers and paramedics, which is why the US Drug Enforcement Administration issued a warning to them this week.
Illicit fentanyl, a synthetic opioid, can be 50 to 100 times stronger than morphine. It’s also 30 to 50 times more powerful than heroin. That potency is what can cause police officers or paramedics to overdose if they encounter only a small amount of the drug.
The new DEA recommendations highlight the best ways to avoid accidental exposure to fentanyl-related substances. First, responders must be trained and equipped to recognize the hazard, and know how to put on personal protective equipment such as gloves, dust masks, safety glasses, paper suits and shoe covers. The level of the equipment may need to be increased or decreased depending on the situation.
The agency also recommended that first responders always have naloxone, the opioid overdose antidote, on hand. Additionally, the guide provides an overview of the methods for responding to a situation in which fentanyl may be present, how to identify and treat an overdose victim, and the ways drugs and other evidence should be collected.
Roxanne Franckowski, a chemist with Cayman Chemical Co. in Ann Arbor, Michigan, who works with law enforcement to identify illicit fentanyl, says the guidelines are thorough.
“People in the laboratory, they’re told all the time about making sure you have your personal protective equipment. But officers, who don’t have the chemistry training or the background, they may not think of these things,” Franckowski said. “So the fact that they’re putting this guidance out there, and they’re telling officers ‘you may want to carry these extra pieces of personal equipment with you,’ because they don’t know when they roll up to a scene what they’re going to encounter, is really good.”
Cases of accidental overdose in police officers and paramedics have been reported across the nation.
One night in mid-May, a police officer in East Liverpool, Ohio, helped with a drug bust and brushed fentanyl powder off his uniform after returning to the station. The officer, Chris Green, then started to feel his body shutting down.
Green was given naloxone and taken to the hospital, where he fully recovered.
“This is scary,” East Liverpool Police Chief John Lane said. “He could have walked out of the building and left, and he could have passed out while he was driving. You don’t even know it’s there on his clothes.”
In another incident later in the month, a sheriff’s deputy and two emergency medical technicians were treated for accidental overdoses in Harford County, Maryland.
The DEA says 2 to 3 milligrams of fentanyl is enough to cause respiratory depression, arrest and possible death — a measurement equivalent to five to seven grains of table salt.
For other types of fentanyl-related synthetic drugs, an even smaller amount can be just as dangerous, Franckowski said.
“It can come into your system in any way. You can inhale it. You can ingest it. If it becomes airborne, it can be absorbed into your eye,” she said. “If your hand is exposed and you touch fentanyl, it can be absorbed that way.”
And it seems likely that accidental overdoses will continue to be a problem for first responders.
The Centers for Disease Control and Prevention says the number of synthetic opioid overdose deaths increased 72.2% from 2014 to 2015.
The DEA reported that during the first quarter of 2017, its laboratories had received 230 seized drug samples that were identified as fentanyl, fentanyl-related substances and other synthetic opioids. Fentanyl accounted for 58% of those.
That doesn’t come as a surprise to Franckowski.
“I think it’s probably going to get worse before it starts getting better,” she said. “People continue to alter the molecule to whatever new substitution they’re going to put on the fentanyl. And we don’t know what those will do to the body. A lot of the substituted opioids, we don’t have the data on as far as the toxicity and the potency of. And I think that means opioids are probably going to be around for a while, unfortunately.”